Florida, 2011Hail in Florida, September 29, 2011
September 29, 2011 · NWS MLB · 1 event in 1 county or zone
An isolated thunderstorm formed along a weak surface boundary and organized into a persistent severe thunderstorm over northern Brevard County while moving little. The storm produced quarter sized hail which lasted for nearly 15 minutes in the town of Mims.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm formed along a weak surface boundary and organized into a persistent severe thunderstorm over northern Brevard County while moving little. The storm produced quarter sized hail which lasted for nearly 15 minutes in the town of Mims.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 29, 1:16 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 29, 1:16 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT THU SEP 29 2011
.DISCUSSION...
CURRENT-TONIGHT...DEEP UPPER LOW STILL SPINNING OVER THE MIDWEST
AND GREAT LAKES AREA. BROAD 500MB TROUGH EXTENDS FROM THE LOW ACROSS
THE EASTERN THIRD OF THE COUNTY DOWN INTO THE NORTHERN GULF OF
MEXICO. WATER VAPOR SATELLITE IMAGERY SHOWS UPPER LEVEL DISTURBANCES
MOVING WEST TO EAST IN THE ZONAL UPPER FLOW ENHANCING MID AND UPPER
LEVEL CLOUDINESS OVER THE GULF AND THE SOUTHERN HALF OF THE FLORIDA
PENINSULA. VISIBLE SATELLITE IMAGERY AND SURFACE DEW POINT OBS SHOW
A DEFINITE DRIER AIR DEMARCATION FROM DAYTONA BEACH TO ORLANDO AND
NORTH WITH DEW POINTS IN THE MID AND UPPER 60S TO THE NORTH AND
PARTLY AND DEW POINTS IN THE LOWER 70S TO THE SOUTH. OBS ALSO
SHOWING NORTHWEST WINDS THAT WERE HELPING TO PUSH THE SLIGHTLY DRIER
AIR MASS SOUTH DOWN THE INTERIOR. AFTERNOON SEA BREEZES AT THE COAST
WILL HOLD BACK ANY NOTICEABLE DRYING FOR THE COASTAL AREAS. ALTHOUGH
MOISTURE LEVELS ARE MODEST AT THE BEST CAN NOT RULE OUT SEA BREEZE
STORMS MID TO LATE AFTERNOON AND INTO THE EVENING OVER THE INTERIOR
MAINLY SOUTH WERE DEW POINTS ARE STILL IN THE LOWER 70S AND
BOUNDARIES INTERACT WITH EACH OTHER. RUC DEPICTING THAT UPPER LEVEL
DISTURBANCES MOVING WEST TO EAST OVERHEAD WILL ENHANCE LIFT AND
INCREASE THE POTENTIAL FOR STORMS. FORECAST SOUNDINGS SHOWING A
DRIER AIR MASS IN THE MID LEVELS. THE DRIER AIR COULD HELP STEEPEN
MID LEVEL LAPSE RATES ENOUGH TO PRODUCE STRONG OUTFLOW WINDS FROM
THE STRONGER STORMS THAT DEVELOP FROM BOUNDARIES INTERACTING WITH
EACH OTHER. WILL KEEP MENTION OF STORMS THROUGH LATE EVENING THEN
CLEARING AFTER MIDNIGHT WITH THE LOWER LAYERS AGAIN DECOUPLING TO
PRODUCE LIGHT TO CALM WINDS WITH PATCHES OF FOG IN THE MORE
SHELTERED AND LOW LYING AREAS.
OVERNIGHT LOWS EXPECTED TO BE IN THE LOWER 70S.
FRI-FRI NIGHT...UPPER LEVEL TROUGH OVER THE GREAT LAKES...OHIO
VALLEY AND SOUTHEAST SWINGS EASTWARD TO ALONG THE EAST COAST BY SAT
MORNING. THE BROAD TROUGHING AT THE BASE OF THE TROUGH OVER THE
SOUTHEAST DIGS SOUTHWARD INTO FLORIDA AS A VORTICITY MAX OVER THE
GULF MOVES EASTWARD. UNFORTUNATELY NO COOL DOWN EXPECTED AS THE MAIN
PUSH OF COOLER AND DRIER AIR IS STILL OVER SOUTHERN AL...GA INTO THE
PANHANDLE AND NORTH FLORIDA. HIGHS IN THE UPPER 80S AND LOWER 90S
FOR ANOTHER DAY.
SAT-SAT NIGHT...GFS AND ECMWF DEPICTING A STRONGER MID LEVEL PUSH AS
THE UPPER TROUGH AXIS FINALLY CLEARS FLORIDA AND GOES INTO THE
ATLANTIC. INITIAL SURGE OF STRONGER WINDS OF 15 TO 20 MPH SAT BEHIND
THE FRONT THEN DIMINISHING AT NIGHT. HIGHS IN THE LOWER 80S AND
UPPER 70S. COOLER TEMPERATURES ON TAP SUN MORNING WITH LOWS FORECAST
TO BE IN THE MID AND UPPER 50S NORTH OF INTERSTATE 4... TO AROUND 60
SPACE COAST AND SOUTHERN INTERIOR AREAS TO THE LOWER AND MIDDLE 60S
VERO BEACH SOUTH.
PREVIOUS EXTENDED...
SUN-WED...MUCH COOLER AND DRIER AIR REMAINS FORECAST FOR EAST
CENTRAL FLORIDA. THE UPPER LEVEL LOW ACROSS THE NORTHEAST CONUS WILL
FINALLY BEGIN TO PUSH OFF THE EAST COAST WITH DEEP LEVEL RIDGING
BUILDING ACROSS THE CENTRAL AND SOUTHEASTERN CONUS THROUGH THIS
PERIOD. PRECIPITATION CHANCES WILL REMAIN REMOTE...LESS THAN 20
PERCENT. FOR WINDS NEAR THE SURFACE EXPECT NORTHERLY FLOW ON SAT
VEERING AROUND TO NORTHEAST DURING THE DAY ON SUN WITH THE ONSHORE
FLOW LASTING THROUGH THE MIDDLE OF NEXT WEEK.
MEDIUM RANGE MODELS HINT AT HIGH TEMPERATURES IN THE LOW TO MID 80S
DURING THIS TIME. A FEW UPPER 70S FOR HIGHS WILL BE POSSIBLE ON SUN
ACROSS NORTH BREVARD/VOLUSIA COUNTIES NEAR THE COAST. LOW
TEMPERATURES WILL BE MAINLY IN THE 60S...THOUGH SAT OVERNIGHT WE
COULD SEE MINS FALL TO THE 50S IN A FEW PLACES NORTH AND WEST OF THE
I-4 CORRIDOR.
&&
.AVIATION...
ISOLATED MVFR THROUGH 01Z ASSOCIATED WITH DIURNAL CONVECTIVE
ACTIVITY MAINLY OVER THE INTERIOR. VFR AFTER 04Z.
&&
.MARINE...
TONIGHT...NOAA AND NEARSHORE SCRIPPS BUOYS RECORDING SOUTHWEST
WINDS 5 TO 10 KNOTS AND 2 TO 3 FOOT SEAS WITH A 9 SECOND PERIOD.
SWELL SLOWLY DIMINISHING OVERNIGHT. LIGHT SOUTHWEST...SURFACE RIDGE
LYING OVER THE COASTAL WATERS WILL RESULT IN LIGHT SOUTH TO
SOUTHWEST WINDS AFTER THE SEA BREEZE DISSIPATES AND THE SYNOPTIC
SCALE FLOW TAKES OVER AGAIN.
FRI...WINDS START OUT OFFSHORE AND LIGHT FRI MORNING THEN SHIFT
ONSHORE ALONG THE COAST DURING THE AFTERNOON WITH THE DAILY SEA
BREEZE REGIME. A NW/NNW WIND SURGE LATE FRI OVERNIGHT WILL INCREASE
SPEEDS 15 TO 20 KTS OFFSHORE (NORTH). CAUTIONARY STATEMENTS MAY BE
NECESSARY HERE. SEAS 3 FEET OR LESS DURING THE DAY FRI INCREASING 3
TO 4 FT LATE OVERNIGHT AWAY FROM THE COAST.
PREVIOUS MARINE DISCUSSION...
SAT-MON...MODELS HINTING AT RANDOM PERIODS OF 15-20 KT WINDS BEHIND
THE FRONTAL BOUNDARY THIS WEEKEND. AT LEAST CAUTIONARY STATEMENTS
MAY BE NECESSARY AS COOLER AIR ADVECTION WORKS SOUTHWARD ACROSS THE
COASTAL WATERS. WIND DIRECTION BEGINS TO VEER TO NORTH ON SAT
BECOMING NORTHEAST SAT NIGHT THROUGH MON. SEAS WILL RISE STEADILY
THIS WEEKEND BECOMING...POSSIBLY 5 TO 7 FT OFFSHORE AND 3 TO 5 FT
NEAR SHORE SAT NIGHT AND SUN GRADUALLY RELAXING DURING THE DAY ON
MON.
&&
.FIRE WEATHER...EXTENDED...A SLIGHTLY STRONGER WEATHER SYSTEM
REMAINS POISED TO MOVE THROUGH THE AREA FRI NIGHT. IT WILL BE
ACCOMPANIED BY MUCH DRIER AND COOLER AIR. MOISTURE WILL BE RATHER
SCARCE AHEAD OF IT AND WE ARE ONLY EXPECTING ISOLATED LIGHTNING
STORMS THU-FRI. RELATIVE HUMIDITY LEVELS ACROSS THE INTERIOR SAT
EXPECTED TO DROP BELOW 35 PERCENT FOR A COUPLE OF HOURS OVER FAR
NORTHWEST SECTIONS OF LAKE COUNTY. HOWEVER 20 FOOT WINDS ARE
FORECAST TO BE LESS THAN 15 MPH AND ERC VALUES ARE STILL VERY LOW.
MOISTURE RECOVERS TO PUT MIN RH/S BACK OVER 40 PERCENT ON SUN.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 91 65 78 / 20 20 10 10
MCO 71 91 67 80 / 20 20 10 10
MLB 73 90 70 81 / 20 20 10 10
VRB 72 89 70 82 / 20 20 10 10
LEE 71 90 64 80 / 20 20 10 10
SFB 73 91 67 79 / 20 20 10 10
ORL 74 91 68 79 / 20 20 10 10
FPR 71 89 71 82 / 20 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECASTS...WIMMER
IMPACT WX...KELLY
Hazardous weather outlook, Sep 29, 10:34 AM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1134 AM EDT THU SEP 29 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1134 AM EDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A WEAK BOUNDARY IS PUSHING THROUGH CENTRAL FLORIDA THIS AFTERNOON.
THE BEST CHANCE FOR ISOLATED LIGHTNING STORMS WILL OCCUR SOUTH
AND EAST OF ORLANDO AS THE EAST COAST SEA BREEZE PUSHES INLAND
THEN COLLIDES WITH THE WEST COAST SEA BREEZE LATE IN THE DAY.
ALTHOUGH COVERAGE WILL BE LOW...ANY STORMS THAT DO DEVELOP ACROSS
EAST CENTRAL FLORIDA WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING STRIKES...STRONG GUSTY WINDS UP TO 50 MPH AND HEAVY
DOWNPOURS. STORM MOTION WILL BE SLOW AND ERRATIC AT 5 TO 10 MPH.
.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE AN ELEVATED RIP CURRENT THREAT AT
EAST COAST BEACHES TODAY. CHECK WITH LOCAL BEACH PATROLS BEFORE
ENTERING THE SURF. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND
NEVER SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED LIGHTNING STORMS LATE THIS AFTERNOON AND EARLY EVENING
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 35 TO 45 KNOTS.
SUCH WINDS ARE HAZARDOUS TO SMALL CRAFT EITHER ON THE INTRACOASTAL
WATERS OR ON INLAND LAKES. STORM MOTION WILL BE SLOW AND ERRATIC
AT 10 MPH OR LESS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN EARLY SEASON COLD FRONT WILL BRING INCREASING WINDS AND SEAS
OVER THE OPEN ATLANTIC WATERS BEGINNING ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PENDERGRAST/KELLY
In the hours before
Special weather statement, Sep 29, 3:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
416 PM EDT THU SEP 29 2011
FLZ141-147-292100-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
416 PM EDT THU SEP 29 2011
...FUNNEL CLOUDS POSSIBLE OVER NORTHWESTERN BREVARD COUNTY...
SOUTHEASTERN VOLUSIA COUNTY...
AT 413 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
MAYTOWN...MOVING EAST AT 8 MPH.
LOCAL ATMOSPHERIC CONDITIONS ARE BECOMING MORE FAVORABLE FOR THE
POSSIBILITY OF LANDSPOUT FORMATION. A LANDSPOUT IS A TORNADO OF VERY
SHORT DURATION AND WINDS GENERALLY LESS THAN 60 MPH WHICH CAN CAUSE
MINOR DAMAGE AND INJURIES IN ITS DIRECT PATH. IF THIS TREND
CONTINUES...A TORNADO WARNING MAY BE ISSUED SHORTLY. STAY TUNED TO
NOAA WEATHER RADIO AND LOCAL MEDIA FOR ADDITIONAL UPDATES AND
POSSIBLE WARNINGS.
WEITLICH
Hail, Brevard
- When
- September 29, 4:00 PM EST to 4:12 PM EST
- Where
- Brevard County, 1.4 mi WSW of Mims
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.660, -80.850
An Orlando TV Station relayed a report from a viewer of quarter size hail falling in Mims for nearly 15 minutes. The hail was measured and photos were obtained.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, September 29 to 30, 20111 death · $10,000 · 5 events
- High Wind in Iowa, September 29, 2011$525,000 · 51 kt wind · 4 events
- Coastal Flood in New Jersey, September 29, 2011$300,000 · 4 events
- Hail and Damaging Winds in Texas, September 29, 2011$170,000 · 1 in hail · 9 events
- Wildfire in Iowa, September 29, 20111 injured · $115,000 · 4 events
- High Wind in Michigan, September 29 to 30, 2011$112,000 · 65 kt wind · 12 events
- Damaging Winds in Texas, September 29, 2011$80,000 · 61 kt wind · 9 events
- Coastal Flood in Pennsylvania, September 29, 2011$50,000 · 3 events
- Hail and Strong Wind in Wisconsin, September 29 to 30, 2011$21,000 · 0.75 in hail · 12 events
- Hail and Damaging Winds in New Jersey, September 29, 2011$25,000 · 61 kt wind · 7 events
- High Wind in Wisconsin, September 29 to 30, 2011$30,000 · 60 kt wind · 3 events
- Marine High Wind in Lake Superior, September 29, 201160 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338728.